Case series: anxiety and agitation following exposure to the

crazy.clown_.synthetic.marijuana-298x300★★★☆☆

A Common Source Outbreak of Severe Delirium Associated with Exposure to the Novel Synthetic Cannabinoid ADB-PINACA. Schwartz MD et al. J Emerg Med 2015 May;48:573-80.

Abstract

As noted in a recent survey of synthetic cannabinoid exposures in the New England Journal of Medicine, the synthetic cannabinoid (SC) ADB-PINACA was associated with outbreaks in August and September 2013, both in Brunswick GA (22 cases) and Denver CO ( 220 exposures).

This paper reports on 7 cases from the outbreak in Georgia. All patients tested positive for ADB-PINACA or its metabolic ADB-PINACA-5-Pentoic Acid in plasma and/or serum. All patients were agitated and/or anxious. Three patients needed to be intubated for control of these symptoms. One patient, a 30-year-old man,  suffered cardiac arrest but was resuscitated — in this patient, electrocardiogram showed an anterior STEMI. Cardiac catheterization showed total LAD occlusion that was treated with balloon angioplasty.

An additional patient experienced seizure activity :several days” after smoking a synthetic cannabinoid. Drug tests were not available, and because of the time interval between reported exposure and seizures, I was not convinced there was a clear connection. Unfortunately, including this case was confusion and impaired the clarity of the paper.

In one additional case, a 49-year-old DEA agent developed anxiety, chest discomfort, and irritability 1 day after handling a confiscated SC product. He had been wearing latex gloves but had no respiratory protection. His serum tested positive for a low level of ADB-PINACA-5-Pentoic Acid.

The authors point out that previous evidence indicates that ADB-PINACA quickly disappears from the blood, although the metabolite can be present for a longer period of time. Therefore, in cases of significant toxicity following suspected SC exposure, in is important to obtain an early blood sample. The local poison center or public health department can advise of specific testing is needed for epidemiology purposes.

I’d note that the title of this paper appears to be somewhat misleading. Although 3 of the patients described could be said to have had “severe delirium”, it is not clear that the others had anything more than anxiety and mild agitation. Because of this, I marked its score down half a “skull-and-crossbones.”

Related posts:

5F-ADB-PINACA and other extremely potent new synthetic cannabinoids

Serious toxicity and fatalities from synthetic cannabinoids